Thyroid UK

Feeling old & decrepit -time for change?

So I write today having just got my latest results back and feeling very low.

The doc reduced my T4(levo) dose 3 months ago from 125 to 100 mcg daily. The reason - I was having palpations. So if you read my last post you’ll see my palps stopped, BUT I haven’t felt ‘well’ & have started to get my hypo symptoms back-

Low mood

Aches & pains

Bad eye sight

Feeling cold

Tired

Pain in my joints & back

Brain fog

Forgetfulness

Losing words/thread

Brittle nails & hair

Headaches - behind ear

Tinnitus

Results are:

T4 14 (12-22)

T3 3.9 (3.1-6.8)

TSH 0.4 (0.27-4.2)

I seem to convert ok but if my results are low in the range I seem to suffer more.

I now need to change something so I’m going to try a T4/T3 combo and need some advise on how/what to take please.

I’m currently on 100mcg levo and have some 25mcg T3 tablets. I know I need to start low so if I halve the T3 tablets from 25 to 12.5 can I add that to my 100mcg levo or should I reduce my levo to 75mcg (I have a supply of 25’s I can combine if I need to go lower).

Please any help or advise welcome- I’m going crazy here.

Oh just add I’m taking supplements & I’m gf

Thanks

Lx

18 Replies
oldestnewest

With such a good conversion rate why add T3?

You should never have been reduced from 150 to 100mcg Levo. Dose changes should be done in 25mcg. It could very well be that 125mcg would have stopped the palps but kept your free Ts high enough in the range to not produce those symptoms.

My first thought is to increase your Levo to 125mcg and see how you feel in 2-3 months time. If you add T3 your FT4 isn't going to improve. I take a combination of Levo and T3 and I can't function with my FT4 as low as yours.

2 likes
Reply

Oh gosh, so sorry I’ve put that down incorrectly it should read a reduction from 125 to 100 - I’ll edit the post - see my brain is not working. But I get your point, maybe try 100/125 alternate days?

1 like
Reply

Yes, I would.

Out of interest, what were your results on the 125mcg, I'm wondering how much your levels have changed.

2 likes
Reply

In July on 125mcg T4 was 20(11-23) T3 was 4.9(4.1-7.9) TSH 0.02(0.3-5.5) I felt well except for the palps & anxiety attacks.

Reply

Wow, that's a massive drop in FT4 then. I had a similar drop when I reduced Levo by 25mcg - from 19.5 to 12.8 and I felt lousy. Your FT3 was quite low in range. But if you were having palps and anxiety attacks on just Levo, adding T3 could possibly cause them as well.

For now, if it was me, I'd try the 12.5mcg increase in Levo and see how that goes. You can always rethink in a few weeks time.

2 likes
Reply

Yes I have to say the drop surprised me too. I expected a slight one, maybe mid range, but not rock bottom.

I’ve read that T3 can cause palps, so I’ve held off. The problem is having enough T4 in my system to convert to a good level of T3 to make me feel well.

It maybe that taking 112.5 May move it all to mid range, I’m going to try that & see how I go. I’m so fed up of this flipping rollercoaster.

1 like
Reply

Hi - before even contemplating T3, you really need to know that all your nutrients are good as, if they aren't, t3 can actually cause more problems than it solves. I have tried looking back through your posts, going back over a year, yet can't find any results for vit b12, vit d, folate and ferritin, If you have had them tested recently then please post them for advice. If they haven't been done then now might perhaps be a good time to do so.

Gillian

3 likes
Reply

Thanks Gillian

I take B12, ferritin, vitD etc. Last test I have for ferritin was 39ug/L(13-150) in July but since then I take two tablets a day. I can’t tolerate any more, so I’m going to try gentle iron.

Reply

Ok - but taking it isn't necessarily the same as having reasonable values. For instance I took 3000iu vit d3 per day for 18 months, yet my result came out at only 48, well below the 100+ recommended. A further 4 months on 6000iu only took it to 78 at last check.

Unless your ferritin has increased substantially since then, you really shouldn't consider t3 as you will probably be unable to tolerate it. And such a low level is more than likely what is giving you palpitations with an adequate dose of levo.

Those nutrients really do affect how you handle any form of thyroid hormone, as well as causing symptom of their own, so it really is wise to pay attention to them.

Do you have any other values from July?

Gillian

2 likes
Reply

No unfortunately the dr doesn’t test routinely. I ask but I never seem to get them tested. They definitely don’t / won’t test vit D! I’m going to add liver to my diet as SeasideSusie suggests. Take 100/125 alternate days & maybe splash out on a private test for complete thyroid/ vit/minerals in a few months ( need to save up)

2 likes
Reply

Agree absolutely with startagaingirl

Vitamins have got to be spot on before considering T3

Vitamin D you can test via vitamindtest.ork.uk £28

Or all four via Medichecks or Blue Horizon

3 likes
Reply

Hi, yes I think I need to sort the vit levels out. I’ll get the tests done as soon as I can afford it. In the meantime I’ll carry on taking what I have. My brain isn’t working and I think when I feel like this I start to over think, if that’s make any sense at all ! Lol

1 like
Reply

If you're a meat eater, then add liver either as a meal on it's own or 'hide' it by mincing/cutting very small and put it in curries, casseroles, spag bol, cottage pie, etc, and add other iron rich foods to your diet apjcn.nhri.org.tw/server/in...

I raised my ferritin from 35 to 119 over time by eating liver once a week, about 120-140g, as I couldn't tolerate iron supplements.

4 likes
Reply

Thanks for that info. I’m going to look at that now.

I do eat meat but no one in the house likes liver, so I don’t eat it. But you’ve given me a great idea to have tea with mum once a week & ask for her liver & onions. Yum! :) I’ve always had this battle with iron levels, & hate taking the tablets. I take fish oil with them to alleviate the side effects. Aren’t our bodies great!:/

4 likes
Reply

Both your FT4 and FT3 are too low and should be towards the upper part of the range. When T3 is added to T4 the TSH will be low as the blood tests were for taking levothyroxine alone. Your doctor was wrong in adjusting your dose.

2 likes
Reply

Hi shaws, yep I wasn’t too happy with the decision either, but the palps were getting really bad so I went along with it. I have enough levo to take the alternate dose 125/100 daily for three months. I’ll speak to the doc about symptoms returning & ask for the dose to be raised too.

1 like
Reply

I, too, had severe palps. When I stopped levo, the palps also stopped and haven't returned. I am not saying that's the reason for yours as palps can also be a sign of too low a dose or too high, so we just cannot seem to win at times.

1 like
Reply

This could be tbe test then. If the palps return then at least I’ll know it’s the levo!

Reply

You may also like...